My name is Mick. I am 50 years old and, for the past 10 years, I’ve been taking 20 mg of simvastatin per day to bring down my cholesterol – it was 9.5.
For the past four years, I have suffered a number of problems, the main ones being extreme muscle stiffness, back pain that extends round to the front of my chest under the rib cage, numbness and weakness in my arms and hands to the point of not being able to pick up objects, ‘pins & needles’ and, more recently, skin soreness, particularly the scalp.
I have had the usual treatments, such as physiotherapy, but with no success and have also had numerous blood tests, which revealed nothing.
The most worrying part of all this is that, during the last four years, I have discussed my ailments with three or four doctors who, when asked if my problems could be related to the simvastatin, all said no.
When my leg muscles became so stiff that I had trouble walking, my partner suggested I take a break from simvastatin, the only drug I was taking at the time.
After one month, there was a slight improvement but, after three months, the improvement is remarkable. I have just had a game of squash after being told by the physio that I would never play again.
If anyone else has encountered similar problems, I would be very interested to hear (e-mail: Mikoil@tiscali.co.uk).- MT, via e-mail
WDDTY comments: Stories like this suggest that doctors rarely open their drugs reference books. In the latest ABPI Medicines Compendium (Datapharm Communications, 2002), Merck Sharp & Dohme (MSD), who make Zocor, their brand of simvastatin, clearly state: ‘Simvastatin [and other similar drugs] occasionally causes myopathy, which is manifested as muscle pain or weakness.’ MSD exhorts all doctors to be on the alert for this adverse effect in patients taking the drug. The risk of this muscle weakness is increased if you drink grapefruit juice or if you also take the immunosuppressant cyclosporin, the antifungals itraconazole or ketoconazole, the antibiotics erythromycin or clarithromycin, HIV protease inhibitors or the antidepressant nefazodone.